Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 25, NWS Wilmington, NC

August 20, 1998Georgetown County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 20, 1998, 3:05 AM EDT for Georgetown County, South Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1998, 3:05 AM EDT (07:05 UTC)
Expired
Aug 20, 1998, 5:00 AM EDT
In force
115 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 200706
FFWILM
SCC043-200900-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
305 AM EDT THU AUG 20 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  EASTERN GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 500 AM EDT

AT 305 AM EDT... NEARLY STATIONARY THUNDERSTORMS WITH VERY HEAVY
RAIN WERE EAST OF A LINE FROM YAHANNAH TO GEORGETOWN. THE STORMS
WILL CONTINUE TO AFFECT EASTERN GEORGETOWN COUNTY THROUGH 5 AM AND
PRODUCE ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF 2 INCHES.

THE HEAVY RAINS WILL CAUSE FLOODING IN LOW LYING AREAS AND ON
SOME ROADS... ESPECIALLY FROM HIGHWAY 701 TO HIGHWAY 17. FLOODING
WILL ALSO CONTINUE ALONG SOUTH WACCAMAW DRIVE... AND RESIDENTS
SHOULD REMAIN ALERT FOR RISING WATER. THE STORMS ARE EXPECTED TO
WEAKEN OR DISSIPATE BY 5 AM.

NEVER DRIVE ACROSS A ROAD COVERED WITH WATER OF UNKNOWN DEPTH. IF
FLOOD WATERS THREATEN YOUR AREA... M$OVE TO HIGHER GROUND.

SQI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:18 AM EDT, 47 minutes earlier.

Area forecast discussion, Aug 20, 2:18 AM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
218 AM EDT THU AUG 20 1998

RAH: MAY SEE A FEW SC THIS AM... OTRW LIKE MOSTLY SUNNY FCST FOR
TDAY AS DRIER AIR CONTS TO FILTER IN. HIGHS MID 80S CST... UPPER
80S INLAND. CLEAR TON AND FRI. LOWS IN THE MID 60S CST TO LOW 60S
INLAND AND HIGHS MID/UPPER 80S AGAIN.

CAE: MAY NEED TO WATCH LATEST KLTX IMAGES FOR POSSIBLE EARLY AM
SHRA/TSRA ALNG THE GRAND STRAND. SIG FLOODING PROBS IN SRN HORRY
CNTY ATTM. EXPECT ACTIVITY TO DIMINISH THIS AM AS DRIER AIR WORKS
IN AND UPPER LVL TROF SHIFTS EWD. MOSTLY SUNNY CONDS FOR THE
BALANCE OF TDAY WITH HIGHS MID 80S CST... UPPER 80S PEE DEE. CLEAR
TON WITH LOWS DROPPING INTO THE MID 60S CST... LOWER 60S PEE DEE.
SUNNY AND PLEASANT FOR FRI... HIGHS NR 90 INLAND AND IN THE MID 80S
CST.

MDLS IN GOOD AGREEMENT WITH SHIFTING THE H5 TROF FROM ALONG THE CST
TO OFFSHORE TDAY... AND STRECHING THE RIDGE E AND W ACRS THE SRN
HALF OF THE U.S. THRU THE FP. LATEST WV IMAGERY SHOWING TROF AXIS
ALNG THE CST WITH BEST PVA OVER THE WATERS. ISOLATED SHRA/TSRA HAVE
BEEN PERSISTENT ALNG THE GRAND STRAND AND OVER THE WATERS ALNG THE
CDFNT. THIS AREA IS ALSO AT THE TAIL OF THE UPPER LVL TROF AND IN
RGN OF WK MOIST CONV PER ADAP. EXPECT THE DRIER AIR TO WIN OUT THRU
THE AM HRS... BUT MAY STILL NEED A SML POP FOR CST SC AT ISSUANCE
TIME. REST OF THE FP LOOKS GREAT AS CDFNT MOVS S OF THE CWA TDAY
BEFORE WASHING OUT. SFC DWPTS DRY INLAND AND HIGH PRES WL BUILD S
INTO THE CAROLINAS BEFORE SHIFTING OFF THE CST FRI. THE NE FLOW
WILL PERSIST ALNG THE CST THRU MUCH OF THE PD AND CSTL SECTIONS MAY
SEE A FEW SC... BUT NOT ENOUGH TO HAMPER FCST. GUID TEMPS IN GEN
AGREEMENT AND CLOSE TO CURRENT FCSTS SO WL FOLLOW CLOSE.

CWF: SURGE OVER THE WATERS... ESP OFFSHORE EARLY THIS AM WITH THE
DRIER/COOLER AIR FILTERING IN N OF MYR. WL INITIALIZE WITH NE 20
KTS AND 5 FT SEAS ACRS THE SRN NC WATERS... WHILE MENTIONING
WIND/SEA INCRS OVER THE NRN SC WATERS. WITH HIGH BUILDING SWD... WL
SEE THE WINDS/SEAS DIMINISH FROM LATER TDAY INTO TON. WL CONT NE
FLOW YET FRI AS RETURN FLOW WL BE CONFINED TO INLAND AREAS.

ILM UU 085/065 086/065 089 000
FLO UU 089/063 089/063 091 000

SQI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:09 AM EDTFlash Flood WarningILMHorry111 min

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.